October 15, 2012

October 15, 2012
Sore Joints and HIV Positive


Welcome to another day in my life. Today is Monday and I hope you had a beary safe and great weekend. It is another busy week for Dab the AIDS Bear and me.

One of our Ambassadors of Hope, Jerry McCrory, is having surgery because of joint problems which is something very common in people living long term with HIV/AIDS.

So what could the problem be causing the sore joints? Where there are the obvious like arthritis, HgH and others. But something most have not heard who are HIV positive is the possible problem with levels of CPK.

CPK is creatine phosphokinase, an enzyme found mainly in the heart, brain, and skeletal muscle. It is tested by taking a blood sample.

High CPK can indicate muscle destruction, heart attacks, central nervous sysmtem issues, and others. Long term exposure of high CPK can load up your kidneys, and may cause muscle loss and weakness.

A CPK blood test is usually not included in the usual lab work unless you ask for it. Sometimes we have no symptoms when CPK is high, but most of the time we have body aches and soreness. CPK can increase with exercise, but if you exercise frequently and you have baseline CPK info, you can tell what may be drug induced after you start a certain medication. My CPK is 600, which is very high, but I cannot get off my meds since I am on my last salvage regimen.

To make sure your high CPK is not induced by heavy exercise, do not exercise for 5 days and have another test done after that.

Some medications can also increase CPK. Among them are amphotericin B, ampicillin, some anesthetics, blood thinners, aspirin, clofibrate, dexamethasone, furosemide, alcohol, and cocaine. HIV medications like Isentress and Selzentry have also been reported to increase CPK in some patients.

Low thyroid function can also be a cause of high CPK, so get it checked.

There is no treatment. If CPK gets really high, doctors try to switch you to another medication, but it is very difficult for some patients to switch since they have no other options.

Some doctors prescribe corticoid steroids to reduce whatever the inflammation may be, but this is not a cure. Corticoid steroids can lower bone density, cause water retention and fat gain, and have been linked with joint bone dealth (necrosis), so they are not a good option to stay on for the long term.

If you are taking statins with or without fibrates, high CPK may indicate muscle related problems that these drugs can cause in some people. Statins (with or without fibrates) can cause rhabdomyolysis which can cause dustruction of muscle tissue in few patients and increase CPK. Some patients have anecdotally reported improvements of this problem by taking Coenzyme Q-10 (statins lower it) and a good antioxidant formula.

So if you start having this problem make sure to talk to your health care provider.

Hope you have a beary safe and great Thursday!

Until we meet again; here's wishing you health, hope, happiness and just enough.

big bear hug,





Daddy Dab